Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 236, NWS Albuquerque, NM

August 31, 2004Bernalillo County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 31, 2004, 2:44 PM MDT for Bernalillo County, Santa Fe County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 2:44 PM MDT (20:44 UTC)
Expired
Aug 31, 2004, 3:30 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Bernalillo County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 59 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 312044
SVRABQ
NMC001-049-312130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
243 PM MDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO
  SOUTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 330 PM MDT

* AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 10 MILES NORTH OF EDGEWOOD...MOVING SOUTH AT 
  5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTH OF EDGEWOOD AT 330 PM MDT

AT 240 PM...A SPOTTER IN GOLDEN REPORTED HEAVY RAIN AND ONE QUARTER INCH
DIAMETER HAIL.  THIS SEVERE STORM WILL AFFECT AREAS ALONG STATE ROAD
344 BETWEEN CEDAR GROVE AND EDGEWOOD. PREPARE FOR DAMAGING WINDS IN EXCESS 
OF 60 MPH...HAIL UP TO QUARTER SIZE AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3521 10611 3521 10629 3505 10629 3505 10608
$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:35 PM MDT, 9 minutes earlier.

Area forecast discussion, Aug 31, 2:35 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT TUE AUG 31 2004

.DISCUSSION...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AGAIN THIS
AFTERNOON AND EVENING. THE ATMOSPHERE IS CONDUCIVE AGAIN TODAY TO
MICROBURST ACTIVITY. SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE
MICROBURSTS WITH LITTLE OR NO WARNING. UPR HIGH TO REMAIN POSITIONED
WEST OF THE AREA FOR THE NEXT COUPLE OF DAYS...WITH IT FINALLY MAKING
A PUSH BACK TO THE EAST BY LATE WEEK. EXPECT TOMORROW TO BE MUCH LIKE
TODAY...BUT AS THE WEEK CONTINUES TO PROGRESS SHOWER AND THUNDERSTORM
ACTIVITY WILL FALL OFF A LITTLE. BY WEEKEND...MODELS ARE NOT AS
PERSISTENT ON BRINGING A GOOD SHOT OF MOISTURE AND DYNAMIC INTO THE
SOUTHERN HALF OF THE STATE AS IN THE PAST FEW DAYS...SO HAVE
DRASTICALLY LOWER POPS FOR THOSE AREAS THROUGH THE WEEKEND. FOR THE
EXTENDED FORECAST...LOOKS LIKE EARLY NEXT WEEK WILL BE A DRY FORECAST
FOR THE MOST PART AS RIDGE WILL BE WELL ESTABLISHED OVER THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 055/088 057/089 055 16100
GALLUP.................... 046/084 048/085 051 16211
GRANTS.................... 047/083 047/083 049 16211
GLENWOOD.................. 055/089 055/090 061 16222
CHAMA..................... 042/073 043/076 044 16222
LOS ALAMOS................ 048/075 049/079 051 16211
RED RIVER................. 037/068 039/069 042 16322
TAOS...................... 042/077 043/081 046 16211
SANTA FE.................. 049/076 050/080 051 16211
SANTA FE AIRPORT.......... 051/079 052/083 052 16211
ESPANOLA.................. 050/082 051/086 053 16211
ALBUQUERQUE HEIGHTS....... 059/082 061/086 063 16211
ALBUQUERQUE VALLEY........ 059/083 061/087 063 16211
ALBUQUERQUE FOOTHILLS..... 056/080 058/084 060 16211
ALBUQUERQUE WEST MESA..... 058/082 059/086 061 16211
SOCORRO................... 058/084 058/087 061 16211
SANDIA PARK/CEDAR CREST... 050/074 051/078 054 16211
MORIARTY/ESTANCIA......... 051/077 053/081 055 16311
CARRIZOZO................. 055/080 055/085 059 16211
RUIDOSO................... 050/073 051/079 056 16322
RATON..................... 046/080 047/085 047 16311
LAS VEGAS................. 046/075 047/080 052 16322
ROY....................... 049/079 050/083 053 16322
CLAYTON................... 055/081 056/086 057 16311
SANTA ROSA................ 054/082 054/087 058 16322
TUCUMCARI................. 057/084 059/087 062 16311
FORT SUMNER............... 056/083 057/088 060 16311
CLOVIS.................... 057/081 056/085 059 16311
PORTALES.................. 057/082 056/086 059 16311
ROSWELL................... 059/083 058/088 061 16311
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

16
Hazardous weather outlook, Aug 31, 6:00 AM MDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE AUG 31 2004

NMZ001>021-026-011200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD
OCCUR NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23

In the hours before

Special weather statement, Aug 31, 2:37 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
237 PM MDT TUE AUG 31 2004

NMZ001>005-008>011-014>017-010000-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
237 PM MDT TUE AUG 31 2004

...STRONG MICROBURST ACTIVITY POSSIBLE AGAIN THIS AFTERNOON AND
   EVENING...

THE ATMOSPHERE IS AGAIN CONDUCIVE TO MICROBURST ACTIVITY THIS
AFTERNOON AND EVENING. STRONG THUNDERSTORMS COULD PRODUCE MICROBURSTS
WITH LITTLE OR NO WARNING. MICROBURSTS CAN PRODUCE WIND SPEEDS UP TO
70 MPH. THEY TYPICALLY ONLY LAST A FEW MINUTES BUT CAN PRODUCE
SUBSTANTIAL DAMAGE TO HOMES AND HIGH PROFILE VEHICLES. THEY ARE
CAPABLE OF BLOWING DOWN TREES AND POWER LINES AND OVERTURNING
TRAILERS AND OTHER HIGH PROFILE VEHICLES.

BE ON THE LOOKOUT FOR AREAS OF DUST WHICH COULD INDICATE THE PRESENCE
OF A MICROBURST. IF CAUGHT IN ONE SEEK SHELTER IN A STURDY BUILDING
AND GET AWAY FROM TREES AND POWER LINES. WHILE DRIVING...PULL OFF THE
ROAD AND IF POSSIBLE TURN YOUR VEHICLE INTO THE WIND.

16

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:18 PM MDTSevere Thunderstorm WarningABQBernalillo, Torrance42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.